Structural properties of greedoids

Abstract

Greedoids were introduced by the authors as generalizations of matroids providing a framework for the greedy algorithm. In this paper they are studied from a structural aspect. Definitions of basic matroid-theoretical concepts such as rank and closure can be generalized to greedoids, even though they loose some of their fundamental properties. The rank function of a greedoid is only “locally” submodular. The closure operator is not monotone but possesses a (relaxed) Steinitz—McLane exchange property. We define two classes of subsets, called rank-feasible and closure-feasible, so that the rank and closure behave nicely for them. In particular, restricted to rank-feasible sets the rank function is submodular. Finally we show that Rado’s theorem on independent transversals of subsets of matroids remains valid for feasible transversals of certain sets of greedoids.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    U. Faigle, The greedy algorithm for partially ordered sets.Discrete Mathematics 28 (1979) 153–159.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    U. Faigle, Geometries on partially ordered set,J. Comb. Theory, Series B,28 (1980) 26–51.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    B. Korte andL. Lovász, Mathematical structures underlying greedy algorithms. in:Fundamentals of Computation Theory, Lecture Notes in Computer Science 117. Berlin-Heidelberg-New York, Springer 1981, 205–209.

    Google Scholar 

  4. [4]

    B. Korte andL. Lovász, Greedoids—a structural framework for the greedy algorithm,Report No. 82230—OR, Institut of Operations Research, University of Bonn, 1982,to appear in: Proceedings of the Silver Jubillee Conference on Combinatorics, Waterloo, June 1982, Academic Press, London (New York) San Francisco.

  5. [5]

    B. Korte andL. Lovász, Posets, matroids, and greedoids, Report No. 83278—OR. Institute of Operations Research, University of Bonn, 1983,to appear in: Matroid Theory and Its Applications (eds. L. Lovász and A. Recski), Conf. Proc. Szeged 1982. Coll. Math. Soc. János Bolyai, Amsterdam, Oxford, New York: Nort-Holland.

Download references

Author information

Affiliations

Authors

Additional information

Dedicated to Paul Erdős on his seventieth birthday

Supported by the joint research project “Algorithmic Aspects of Combinatorial Optimization” of the Hungarian Academy of Sciences (Magyar Tudományos Akadémia) and the German Research Association (Deutsche Forschungsgemeinschaft, SFB 21).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Korte, B., Lovász, L. Structural properties of greedoids. Combinatorica 3, 359–374 (1983). https://doi.org/10.1007/BF02579192

Download citation

AMS subject classification (1980)

  • 05 B 35
  • 68 C 05
  • 15 A 03